Nebraska, 2012

Tornado and Hail in Nebraska, September 30, 2012

September 30, 2012 · NWS LBF · 4 events in 3 counties and zones

Thunderstorms developed across portions of southwest Nebraska on the afternoon of September 30th. These storms developed ahead of a strong cold front which was moving south out of South Dakota and produced isolated areas of heavy rain and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed across portions of southwest Nebraska on the afternoon of September 30th. These storms developed ahead of a strong cold front which was moving south out of South Dakota and produced isolated areas of heavy rain and hail. Several eyewitnesses reported a funnel cloud north of Arnold, as far away as 15 miles. A non supercell tornado was reported three miles northwest of Arnold although no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 30, 2:29 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 30, 2:29 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT SUN SEP 30 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...

TONIGHT...MODELS CONTINUE TO DIFFER ON THE LOCATION AND EXTENT OF
PRECIPITATION. FAVORED AREA REMAINS IN VICINITY OF SURFACE TROUGH
FROM NEAR HAYES CENTER AND NORTH PLATTE NORTHEAST TO NEAR AINSWORTH.
THROUGH THE EVENING...AREAS EASTWARD INTO CUSTER COUNTY...HAVE
RETAINED 30 POPS. KEPT SLIGHT CHANCE TO THE WEST/NORTHWEST INTO
SHERIDAN AND CHERRY COUNTY AS ACTIVITY MOVES OFF THE HIGHER TERRAIN
OF THE BLACK HILLS. AFTER MIDNIGHT...THE COLD FRONT WILL ADVANCE WITH
SLIGHT CHANCE EAST OF HWY 83 TO END 09Z-12Z AS FRONT CLEARS THE
FORECAST AREA. A FEW STORMS EARLY EVENING COULD PRODUCE SMALL HAIL
AND GUSTY WINDS AS MODEST MUCAPES 300-500 STILL EXIST.

MONDAY/MONDAY NIGHT...SURFACE HIGH PRESSURE WILL BUILD IN WITH COOLER
TEMPERATURES ALOFT TO BRING HIGH IN THE LOWER/MID 70S. NORTHERLY
WINDS FORECAST TO REACH BREEZY CATEGORY. FORECAST SOUNDINGS INDICATE
UNIDIRECTIONAL NORTHERLY WIND COMPONENT. MORNING DEWPOINTS IN THE
MID/UPPER 30S WILL FALL INTO THE UPPER 20S/LOWER 30S BY LATE
AFTERNOON. OVERNIGHT...WEAK HIGH PRESSURE INFLUENCE AND PRESENCE OF
DRY AIR TO RESULT IN LIGHT WINDS AND COOLER LOWS OF 32 TO 40.
FAVORED VALLEY AND LOW LYING AREAS MOST LIKELY TO REACH THE LOWER
30S.

TUESDAY...A PREFRONTAL TROUGH TO OUR WEST AND RETURN SOUTHERLY FLOW
WILL BRING A ONE DAY WARMUP FOR TUESDAY AS A RATHER STRONG COLD
FRONT PUSHES THROUGH MONTANA AND WESTERN NORTH DAKOTA. HIGHS ACROSS
WESTERN NEBRASKA FORECAST TO REACH 77 TO 83 DEGREES. DEWPOINTS TO
REMAIN LOW IN THE LOW TO MID 30S FOR A HIGH FIRE DANGER.

WEDNESDAY...A MAJOR PATTERN CHANGE TO OCCUR. UPPER LEVEL RIDGING
FROM THE GULF OF ALASKA INTO ALASKA WITH A DOWNSTREAM TROUGH TO DIG
SOUTH ALONG BRITISH COLUMBIA INTO THE PACIFIC NORTHWEST/NORTH
PLAINS. THIS WILL BRING A SHARP COOL DOWN THE TO NORTHERN PLAINS. A
STRONG COLD FRONT WILL DROP SOUTHEAST FROM WYOMING AND SOUTH DAKOTA
THROUGH MUCH OF NEBRASKA BY 00Z THURSDAY. PREFER THE FASTER NAM
TIMING OF THE FRONT OVER THE SLIGHTLY SLOWER GFS AND ECMWF. FRONT
SHOULD MOVE SOUTH QUICKLY EARLY WEDNESDAY MORNING AND SLOW SLIGHTLY
DURING THE DAY. STRONG PRESSURE GRADIENT AND COLD AIR ADVECTION WILL
BRING STRONG NORTH WINDS OF 20 TO 35 MPH. TRENDED HIGHS DOWN
CONSIDERABLY TO THE LOWER 70S SOUTHEAST AND NEAR 63 FAR NORTHWEST.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...

EXTENDED PERIOD BEGINS WITH A POTENT SHORTWAVE TROUGH DIGGING SOUTH
OUT OF CANADA AND INTO THE NORTHERN PLAINS...WITH THE ASSOCIATED
COLD FRONT CLEAR OF THE CWA BY 00Z THURSDAY. TIGHT PRESSURE GRADIENT
WILL FOLLOW IN THE WAKE OF THE FRONT...BRINGING STRONG NORTHERLY
WINDS TO THE CWA WEDNESDAY NIGHT. DECENT MID-LEVEL FRONTOGENESIS
ALONG WITH AMPLE MOISTURE ALOFT WILL PROVIDE FOR A CHANCE OF RAIN.
HAVE SLIGHT/LOW END CHANCE POPS IN THE GRIDS. AS HAS BEEN THE CASE
FOR MONTHS NOW...LACK OF LOW LEVEL MOISTURE MAY BE THE HITCH IN THIS
FORECAST. GFS WANTS TO BRING A RAIN/SNOW MIX INTO OUR NORTHERN
ZONES...BUT MODEL LAYER MAX WET BULB TEMPS AND SFC TEMPS STAY ABOVE
FREEZING DURING THAT TIME FRAME SO EXPECTING ALL PRECIP TO BE
LIQUID. THURSDAY WILL BE A COOL AND DRY DAY WITH CAA CONTINUING TO
FILL INTO THE AREA AS THE PRESSURE GRADIENT RELAXES. EC IS FASTER
WITH MOVING THE SFC HIGH THROUGH CWA...WITH SOUTH FLOW RETURNING BY
LATE AFTERNOON. THUS HAVE LEFT TEMPS IN THE MID TO UPPER 50S INSTEAD
OF TRENDING COOLER. FRIDAY WILL BE SLIGHTLY WARMER WITH SOUTHERLY
FLOW RAMPING UP AHEAD OF THE NEXT DIGGING PV ANOMALY EMBEDDED IN THE
MEAN LONGWAVE TROUGH OVER THE NORTH CENTRAL CONUS...WITH ANOTHER
FRONT AND PRECIP CHANCES TO MOVING INTO THE CWA FRIDAY NIGHT. GFS
AND EC DIFFER ON THE HANDLING OF THE SHORTWAVE TROUGH...WITH THE EC
THE WETTER SOLUTION. THIS IS DUE TO THE EC DIGGING THE SHORTWAVE SW
AND PHASING IT WITH A CLOSED LOW OUT WEST AND BRINGING MORE MOISTURE
INTO THE AREA IN A ZONAL PATTERN. THE GFS QUICKLY MOVES THE
SHORTWAVE SOUTH AND KEEPS NORTHWEST/MERIDIONAL FLOW OVER THE CENTRAL
PLAINS...WHICH USUALLY MEANS DRY AND WINDY IN WESTERN NEBRASKA. THE
WEEKEND WILL REMAIN COOL AS THE UPPER LEVEL FLOW REMAINS STAGNANT IN
AN OMEGA BLOCK LOOKING PATTERN...WITH THE STRONG TROUGH REMAINING
JUST EAST OF OUR AREA AND A HIGH AMPLITUDE RIDGE FIRMLY IN PLACE
OVER THE WEST COAST.

&&

.AVIATION...

A SURFACE TROUGH WILL REMAIN SITUATED NORTH TO SOUTH ACROSS NEBRASKA
THROUGH THE EVENING...BEFORE A COLD FRONT OVERTAKES IT
TONIGHT. AT 20Z...THIS BOUNDARY WAS LOCATED FROM NEAR KLBF THROUGH
KANW. COULD SEE SOME CB AND/OR THUNDERSTORMS IN THE VICINITY OF KVTN
THROUGH 22Z BEHIND THIS BOUNDARY...WITH ADDITIONAL DEVELOPMENT
POSSIBLE LATE THIS AFTERNOON GOING SOUTH ALONG THE SURFACE BOUNDARY.
DON/T HAVE THE CONFIDENCE ON THIS TO ADD INTO THE KLBF TAF AT THIS
POINT. NEXT CONCERN IS SHOWERS AND THUNDERSTORMS ACROSS THE
PANHANDLE AND SOUTH DAKOTA PROGRESSING EASTWARD THROUGH TONIGHT.
CONFIDENCE IS NOT HIGH IN THE COVERAGE OF THIS ACTIVITY...SO HAVE NO
ADDITIONAL MENTION AT KVTN FOR THUNDER. WILL CONTINUE TO MONITOR AND
UPDATES WILL BE SENT AS NEEDED.

THE FRONTAL PASSAGE TONIGHT WILL BRING AN INCREASE IN WINDS TO THE
AREA...WITH TIMING LOOKING TO BE BETWEEN 06Z AND 08Z AT KVTN...AND AN
HOUR OR TWO LATER AT KLBF. BEHIND THE FRONT...LOOKING FOR WIND
GUSTS TO AROUND 20 MPH...WHICH SHOULD PERSIST THROUGH MUCH OF THE
DAY ON MONDAY.

&&

FIRE WEATHER...

ONGOING DROUGHT...LEADING TO VERY DRY FUELS WILL KEEP FIRE WEATHER
DANGER OF HIGH CONCERN AS WETTING RAINS ARE NOT EXPECTED IN THE NEXT
WEEK. THE BOUNDARY LAYER WILL REMAIN DRY...WHICH WILL CONTINUE THE
NEAR OR ABOVE NORMAL TEMPERATURES AND LOW DEWPOINTS. THIS
COMBINATION WILL LEAD TO LOW RELATIVE HUMIDITY BOTH MONDAY AND
TUESDAY...WITH VALUES EXPECTED TO DROP INTO THE 20S ON MONDAY AND
WITH WARMER TEMPERATURES FORECAST FOR TUESDAY...UPPER TEENS AND LOW
20S. WINDS DO NOT LOOK TO BE REAL STRONG EITHER DAY...BUT GUSTS TO
20 MPH AT TIMES COULD LEAD TO NEAR CRITICAL FIRE WEATHER CONDITIONS.
AT THIS POINT DO NOT ANTICIPATE THE NEED FOR RED FLAG WARNINGS...BUT
IF THE FORECAST CHANGES...THIS MAY NEED TO BE RE-EVALUATED.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION ON WEDNESDAY. WINDY
NORTHWEST WINDS ARE EXPECTED BEHIND THE FRONT...HOWEVER THIS SYSTEM
WILL USHER IN A MUCH COOLER AIRMASS FOR THE SECOND HALF OF THE WEEK.
DEWPOINTS WILL ALSO BE LOWER...BUT WITH HIGHS ONLY EXPECTED IN THE
50S AND  60S...MINIMUM RELATIVE HUMIDITY LOOKS TO BE IN THE 30 TO 40
PERCENT RANGE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ROBERG
LONG TERM...MARTIN
AVIATION...BROOKS
Hazardous weather outlook, Sep 30, 2:47 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT SUN SEP 30 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-012100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
347 PM CDT SUN SEP 30 2012 /247 PM MDT SUN SEP 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA. STORMS WILL PUSH EAST ACROSS
NEBRASKA BUT MAY DECREASE IN COVERAGE AS THE NIGHT PROGRESSES. NO
SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER MOST STORMS WILL NOT
PRODUCE MUCH RAINFALL...WHICH COULD BRING A THREAT FOR DRY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

The radar

The North Platte radar (KLNX), 61 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado, 1 heavy rain, 1 hail. Local standard time, as filed.

Funnel Cloud, Custer

When
September 30, 4:05 PM CST to 4:15 PM CST
Where
Custer County, 4 mi N of Arnold
Reported by
Law Enforcement
Coordinates
41.488, -100.200

Tornado, Custer

When
September 30, 4:05 PM CST to 4:15 PM CST
Where
Custer County, 2.76 mi NNW of Arnold to 2.72 mi NNW of Arnold
Rating
EF0
Path length
0.05 mi
Path width
90 yd
Reported by
Department of Highways
Coordinates
41.465, -100.225

At 1605 CST, a non-supercell tornado developed about 3 miles northwest of Arnold. The tornado moved slowly south over rangeland before dissipating at 1615 CST. No damage was discernable. Average path width was 90 yards.

Heavy Rain, Lincoln

When
September 30, 5:30 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Reported by
Trained Spotter
Coordinates
41.020, -100.370

The thunderstorm produced 1.30 inches of rain and pea size hail. The hail almost covered the ground.

Hail, Frontier

When
September 30, 7:20 PM CST
Where
Frontier County, 5.26 mi E of Hugh Butler Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
40.370, -100.600

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407721, 411467, 407620, 407619.